Kansas, 2024

Hail in Kansas, September 19, 2024

September 19, 2024 · NWS SGF · 1 event in 1 county or zone

An isolated thunderstorm occurred during the evening of September 20th across Cherokee County Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated thunderstorm occurred during the evening of September 20th across Cherokee County Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 19, 5:24 PM CST, 2 hours 12 minutes earlier. Its key messages:

  • Slight (2 of 5) Risk for severe thunderstorms in extreme SE Kansas and portions of Vernon County. Marginal (1 of 5) Risk for much of west Missouri. Wind gusts up to 60 mph and hail up to the size of half dollars are the main hazards.
  • Continued hot on Friday. Some record highs may be challenged.
  • More widespread rain chances over the weekend (30-75%) with the highest chances over central Missouri...and additional chances through late next week (10-30%).
Area forecast discussion, Sep 19, 5:24 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
624 PM CDT Thu Sep 19 2024

.KEY MESSAGES...

- Slight (2 of 5) Risk for severe thunderstorms in extreme SE
  Kansas and portions of Vernon County. Marginal (1 of 5) Risk
  for much of west Missouri. Wind gusts up to 60 mph and hail up
  to the size of half dollars are the main hazards.

- Continued hot on Friday. Some record highs may be challenged.

- More widespread rain chances over the weekend (30-75%) with
  the highest chances over central Missouri...and additional
  chances through late next week (10-30%).

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 203 PM CDT Thu Sep 19 2024

Synoptic overview and current conditions: Water vapor imagery
and upper level analysis show a very complex upper level pattern
over the CONUS. There is a large upper trough over the east
coast, an upper low just off the California coast and another
upper low just north of ND. Meanwhile, a strong jet is diving
southeast into the Pacific northwest. Closer to home, an upper
level ridge axis extended northeast out of Mexico into Missouri
and northeast into Michigan. Closer to the ground, 850mb
temperatures of 18-20 deg C have advected into the area ahead of
a frontal zone which was situated over the central plains. Some
scattered elevated convection was currently developing over
southeast KS into west central MO. Temperatures have risen into
the mid 80s to low 90s over the area with the hottest readings
in southeast KS into far western MO.

For tonight, the evolution of the convection will be tricky with
warm conditions in the mid levels due to the upper ridging.
Enough lifting ahead of the front and instability for scattered
convection ahead of the front. Inverted V forecast soundings
would favor damaging wind gusts with the stronger storms. Not a
lot of shear to support tornadic activity over the area, so we
are going with a minor hail risk and wind risk late this
afternoon and evening. Most of the activity should remain
northwest of the I-44 corridor. Very mild conditions are
expected tonight with lows from the mid 60s in the southeast CWA
to the low 70s in the west.

Friday, some lingering convection chances will be possible in
central into south central MO during the morning and clearing
out in the afternoon. 850mb temperatures continue to rise into
the 22-25 degree C range with the ridge axis still in place over
the area. We are expecting hot temperatures in the low 90s in
the east to some upper 90s in the west. Heat index values will
be from the upper 90s to around 104 during the afternoon.

Friday night: The upper low in the southwest U.S. will gradually
shift eastward with a southwest flow developing over the area.
Some upper energy may spread into the area with some low
convection chances (15-25%) Friday night over central Missouri
and southeast Kansas. Lows will continue to be mild ranging from
the upper 60s to mid 70s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 203 PM CDT Thu Sep 19 2024

Convection over the weekend: The upper low is expected to shift
into the Rockies on Saturday and the plains on Sunday. As this
occurs, the upper ridge over the area will gradually begin to
flatten out, Pacific moisture will be drawn into the area from
the southwest and Gulf moisture from the south. A frontal
boundary will be slow to move into the area, but eventually does
on Sunday. The bulk of the precipitation is expected from
central Missouri northward and thus we have our highest pops
(75%) on Sunday in our northern CWA.

As we head into the first half of next week, the upper flow
remains rather chaotic with a lot of variance in the height
fields which translates to many of the other variables like
temperature and precipitation chances. Because of the
differences in timing and placement of these features, we tend
to get probabilistic rain chances extended longer in time, but
lowered in confidence or probability. This is also causing large
ranges in the 25-75th percentile of probabilistic temperature
profiles in the Monday through Wednesday time frame. For now, we
are remaining close to the NBM deterministic values which bring
temperatures closer to seasonal norms in the 70s for highs and
50s for lows.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 618 PM CDT Thu Sep 19 2024

Line of thunderstorms are moving west to east across western
Missouri this evening. Expect quarter sized hail, heavy
downpours, and up to 60 mph winds within the most severe
thunderstorms especially for JLN (western Missouri). Convection
is forecast to end around sunset this evening with the rest of
the night becoming VFR with light southerly winds and scattered
clouds.

&&

.CLIMATE...
Issued at 330 AM CDT Wed Sep 18 2024

Record High Temperatures (Joplin):

September 20:
99 (1954)       Forecast: 97

Record Highest Minimum Temperatures (Springfield):

September 20:
74 (2018) 		Forecast: 71

September 21:
73 (1931) 		Forecast: 72

September 22:
70 (2017) 		Forecast: 70

Record Lowest Precipitation for Month of September:

Springfield: 0.05" (1928)
September 2024 Thusfar: 0.04"

Joplin: 0.2" (2013)
September 2024 Thusfar: 0.00"

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Soria
CLIMATE...Camden
Hazardous weather outlook, Sep 19, 1:20 PM CST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
220 PM CDT Thu Sep 19 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
220 PM CDT Thu Sep 19 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Marginal hail risk.
  Slight thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

There is a Slight (2 of 5) Risk for severe weather in extreme
southeast Kansas and portions of Vernon County, Missouri. There
is also a Marginal (1 of 5) Risk for much of west Missouri. These
storms will generally be isolated to scattered in coverage this
afternoon and evening. The main hazards will be lightning with
isolated instances of wind gusts up to 60 mph, and hail up to the
size of half dollars.

Heat Index values will reach the 95 to 100 F range today west of
Highway 65.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Chances for showers and thunderstorms increase over the weekend
(35-75% chance Saturday and Sunday). Lightning will be the main
hazard. Severe weather is not currently expected, however, severe
weather chances could increase as confidence increases over the
next few forecasts.

Heat index values Friday will be in the 95 to 105 F range. Values
will be in the 90 to 100 F range Saturday. The higher values will
be west of Highway 65.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation is not expected to be needed tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Sep 19, 5:29 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
629 PM CDT Thu Sep 19 2024

MOZ066-078-200000-
Vernon MO-Cedar MO-
629 PM CDT Thu Sep 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CEDAR AND SOUTHEASTERN
VERNON COUNTIES THROUGH 700 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
El Dorado Springs, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
El Dorado Springs, Caplinger Mills, Filley, Olympia, and Cedar
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern and west central Missouri.

&&

LAT...LON 3788 9416 3791 9408 3790 9401 3790 9388
      3789 9385 3785 9381 3784 9381 3783 9379
      3776 9372 3763 9407
TIME...MOT...LOC 2329Z 331DEG 11KT 3784 9407

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, Sep 19, 5:43 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
643 PM CDT Thu Sep 19 2024

KSZ097-200000-
Crawford KS-
643 PM CDT Thu Sep 19 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CRAWFORD COUNTY
THROUGH 700 PM CDT...

At 642 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Parker to near Liberty. Movement was east
at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Walnut, Hepler, Brazilton, and Greenbush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Kansas.

&&

LAT...LON 3767 9509 3767 9485 3734 9507 3738 9507
      3739 9509
TIME...MOT...LOC 2342Z 268DEG 29KT 3827 9492 3714 9570

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, Sep 19, 6:02 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Springfield MO
702 PM CDT Thu Sep 19 2024

KSZ073-097-101-MOZ066-077-200015-
Cherokee KS-Bourbon KS-Crawford KS-Vernon MO-Barton MO-
702 PM CDT Thu Sep 19 2024

...STRONG THUNDERSTORMS WILL IMPACT BOURBON...CHEROKEE...CRAWFORD...
NORTHWESTERN BARTON AND WESTERN VERNON COUNTIES THROUGH 715 PM CDT...

At 701 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Pleasanton to near
Mound Valley. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pittsburg, Prairie State Park, Nevada, Fort Scott, Frontenac,
Columbus, Girard, Arma, Marmaton, Liberal, Cherokee, Weir, Sherman,
Mulberry, Scammon, Chicopee, Mccune, Mindenmines, Franklin, and
Bronson.

This includes Interstate 49 between mile markers 92 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Kansas...and southwestern and west central Missouri.

&&

LAT...LON 3774 9509 3804 9507 3805 9424 3804 9422
      3700 9482 3700 9507
TIME...MOT...LOC 0001Z 302DEG 25KT 3817 9476 3722 9546

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, Sep 19, 6:17 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Springfield MO
717 PM CDT Thu Sep 19 2024

KSZ073-097-101-MOZ066-077-088-200045-
Cherokee KS-Bourbon KS-Crawford KS-Vernon MO-Barton MO-Jasper MO-
717 PM CDT Thu Sep 19 2024

...STRONG THUNDERSTORMS WILL IMPACT BOURBON...NORTHERN CHEROKEE...
CRAWFORD...BARTON...VERNON AND NORTHWESTERN JASPER COUNTIES THROUGH
745 PM CDT...

At 717 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Hume to near Parsons. Movement
was east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pittsburg, Prairie State Park, Nevada, Fort Scott, Lamar, Frontenac,
Girard, Arma, Jasper, Marmaton, Liberal, Cherokee, Weir, Alba,
Sheldon, Sherman, Mulberry, Scammon, Purcell, and Chicopee.

This includes Interstate 49 between mile markers 51 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Kansas...and southwestern and west central Missouri.

&&

LAT...LON 3782 9509 3804 9499 3804 9461 3806 9461
      3806 9449 3805 9424 3802 9423 3805 9421
      3806 9413 3803 9406 3765 9408 3721 9434
      3722 9508
TIME...MOT...LOC 0017Z 267DEG 12KT 3818 9457 3729 9522

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, Sep 19, 6:50 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Springfield MO
750 PM CDT Thu Sep 19 2024

KSZ073-097-MOZ066-067-077-078-200145-
Bourbon KS-Crawford KS-Vernon MO-Cedar MO-Barton MO-St. Clair MO-
750 PM CDT Thu Sep 19 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BOURBON...
NORTHEASTERN CRAWFORD...NORTHERN BARTON...CEDAR...ST. CLAIR AND
VERNON COUNTIES THROUGH 845 PM CDT...

At 750 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rich Hill to near Mulberry. Movement was
east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Stockton State Park, Truman Lake, Stockton Lake, Nevada, El Dorado
Springs, Stockton, Arma, Appleton City, Osceola, Liberal, Lowry City,
Sheldon, Mulberry, Montevallo, Arcadia, Walker, Schell City,
Bronaugh, Jerico Springs, and Collins.

This includes Interstate 49 between mile markers 72 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Kansas...and central, southwestern and west central
Missouri.

&&

LAT...LON 3806 9452 3805 9424 3803 9423 3805 9421
      3806 9413 3803 9406 3821 9405 3821 9351
      3792 9352 3791 9357 3783 9357 3781 9363
      3774 9362 3758 9379 3758 9407 3753 9485
TIME...MOT...LOC 0050Z 258DEG 39KT 3814 9433 3760 9465

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, Sep 19, 7:05 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Springfield MO
805 PM CDT Thu Sep 19 2024

KSZ097-101-200200-
Cherokee KS-Crawford KS-
805 PM CDT Thu Sep 19 2024

...A STRONG THUNDERSTORM WILL IMPACT CHEROKEE AND SOUTHEASTERN
CRAWFORD COUNTIES THROUGH 900 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oswego, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pittsburg, Frontenac, Columbus, Cherokee, Weir, Sherman, Scammon,
Chicopee, Mccune, West Mineral, Roseland, Opolis, Lawton, Carona,
Lone Oak, Skidmore, Hallowell, Sherwin, Faulkner, and Stippville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Kansas.

&&

LAT...LON 3735 9507 3748 9462 3712 9462 3707 9507
      3727 9508
TIME...MOT...LOC 0105Z 255DEG 25KT 3720 9510

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hatch

The radar

The Springfield radar (KSGF), 123 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
September 19, 7:36 PM CST
Where
Cherokee County, 0.69 mi N of Daisy Hill
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.340, -94.780

Hail to the size of quarters fell a few miles southeast of the town of Cherokee along the Cherokee and Crawford county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207412.